Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Amarillo, TX

July 4, 2017Deaf Smith County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 4, 2017, 7:30 PM CDT for Deaf Smith County, Randall County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2017, 7:30 PM CDT (00:30 UTC)
Expired
Jul 4, 2017, 8:30 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Deaf Smith County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 70 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:30 PM CDTTSTM WND GST 612 Nw Hereford, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1493 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2287 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS54 KAMA 050030
SVRAMA
TXC117-381-050130-
/O.NEW.KAMA.SV.W.0201.170705T0030Z-170705T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
730 PM CDT TUE JUL 4 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Randall County in the Panhandle of Texas...
  Southeastern Deaf Smith County in the Panhandle of Texas...

* Until 830 PM CDT

* At 728 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles north of Hereford to near Easter, moving
  east at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Law enforcement. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. has 
           reported downed trees west of Hereford and wind speeds 
           have been measured at 60 mph

* Locations impacted include...
  Hereford, Dawn and Buffalo Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 10253 3500 10244 3492 10196 3475 10203
TIME...MOT...LOC 0028Z 289DEG 13KT 3493 10235 3468 10240 

HAIL...<.75IN
WIND...60MPH
 
$$

MJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 7:08 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 4, 7:08 PM CDT, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
708 PM CDT Tue Jul 4 2017

.AVIATION...
For the 00Z TAFs, the latest round of showers and tstms appears to
be evading the terminal sites based on latest radar trends. Have
incorporated VCSH at KDHT and KAMA for a few hours this evening.
However, confidence is much lower in tstms impacting any one
terminal site this evening so have decided to omit that
particular weather element for this fcst cycle. Showers and tstms
should begin diminishing late tonight.

Andrade

&&

.PREV DISCUSSION... /Issued 321 PM CDT Tue Jul 4 2017/

DISCUSSION...
Another round of showers and thunderstorms are expected this
afternoon and evening with a few weak storms already forming in
the far northwest zones. Upper level analysis shows continued
northwest flow into the Panhandles as high pressure over the
southwest has not shifted as far east as previous guidance
suggested. Enhanced mid-level flow over the eastern Panhandles is
also indicated by short/medium range guidance on the back end of
a closed shortwave now over southeast KS per water vapor imagery.
This will help to increase deep shear values (mostly due to
directional shear as surface winds back to southeast) over the
eastern Panhandles to around 35 knots with around 30 knots for the
western Panhandles this evening. This combined with with surface
dew points around 60 and strong instability (SBCAPE over 2000
J/kg) will support some strong to severe multicells. Forcing will
be limited to a very subtle perturbation in the northwest flow
aloft and Theta-E convergence around SFC-850mb / weak upslope
flow in addition to old outflow boundaries left over from
yesterdays activity. Storm motion should be southeasterly with
forecast hodographs suggesting only 10-15 knot storm motion. This
may lead to some localized flooding concern with any more discrete
cells. However, CAMs suggest congealing into a broken line into
the evening as storms push into the southern Texas Panhandle, and
storm speeds will mostly likely increase as they become outflow
dominant. The tornado risk will be very low due to high LCL
heights and a relatively weak low level wind field. Boundary
induced land spouts can't be ruled out. Latest guidance suggest
storm coverage will be great around 00z with storms exiting the
Panhandles to the south/southeast by 03z-06z.

Wednesday looks to be mostly dry for the area as we finally start
to transition to more north-northeasterly flow aloft. The high
pressure over the southwest is expected to expand over the Four
Corners region with large scale troughing over the northeast
CONUS. Can't rule out a very isolated thunderstorm over the
eastern zones where better low level moisture will exist.
Otherwise, highs should be in the low to mid 90s, right around
average.

Thursday into the extended looks mostly dry with near average
temperatures. However, models show the upper high over the Four
Corners trying to shift west some over the weekend which may lead
to a brief return of northwesterly winds and slight pops mainly
for the western and northern zones. Deterministic models vary
greatly with low level moisture over the weekend period, which
will have an affect on thunderstorm potential and high
temperatures. The same can be said going into next week, although
models are fairly consistent with shifting the upper high to the
east by mid week which should lead to drier/warmer conditions and
most likely above average temperatures.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jul 4, 3:42 PM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
342 PM CDT Tue Jul 4 2017

OKZ001>003-TXZ001>020-050845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
342 PM CDT Tue Jul 4 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the Panhandles. Some of these
storms may produce strong winds and large hail as we go into the
afternoon and evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday mainly for the eastern
Texas Panhandle, and then again Friday through Sunday for portions
of the Panhandles. The threat for organized severe weather will
be low, however a strong storm can't be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jul 4, 6:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     11 WNW BOOTLEG          34.89N 102.99W
07/04/2017  M59 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1700773

EA
Local storm report, Jul 4, 7:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     3 W BOOTLEG             34.83N 102.87W
07/04/2017  E60 MPH          DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700774

WARD
Special weather statement, Jul 4, 7:17 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
717 PM CDT TUE JUL 4 2017

TXZ016-017-050100-
Randall TX-Deaf Smith TX-
717 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND EASTERN
DEAF SMITH COUNTIES UNTIL 800 PM CDT...

At 717 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Hereford to Summerfield.
Movement was southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Hereford, Umbarger, Buffalo Lake and Dawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10266 3509 10258 3492 10198 3475 10208
TIME...MOT...LOC 0017Z 315DEG 22KT 3500 10242 3473 10254

MJG
Special weather statement, Jul 4, 7:23 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
723 PM CDT TUE JUL 4 2017

TXZ008-013-050100-
Hutchinson TX-Carson TX-
723 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND SOUTH
CENTRAL HUTCHINSON COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Skellytown, or 7 miles southeast of Borger. This storm
was nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Areas between Borger and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3539 10132 3565 10139 3572 10125 3561 10108
      3557 10109
TIME...MOT...LOC 0021Z 322DEG 3KT 3561 10129

MJG
Local storm report, Jul 4, 7:25 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
725 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND GST     HEREFORD                34.82N 102.40W
07/04/2017  E60 MPH          DEAF SMITH         TX   TRAINED SPOTTER

            TRAINED SPOTTER AND SHERIFF DEPUTY ON THE WEST SIDE OF
            HEREFORD REPORTED 55 TO 60 MPH WINDS WITH TREE LIMBS
            BROKEN OFF.

&&

EVENT NUMBER AMA1700775

KJS
Local storm report, Jul 4, 7:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
726 PM CDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 NW HEREFORD           34.84N 102.42W
07/04/2017  M60 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA1700776

EA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:17 PM CDTSpecial Weather StatementAMADeaf Smith43 min
Jul 4, 7:23 PM CDTSpecial Weather StatementAMACarson37 min
Jul 4, 7:46 PM CDTSpecial Weather StatementAMAHartley44 min
Jul 4, 8:09 PM CDTSevere Thunderstorm WarningAMAMoore, Potter66 min
Jul 4, 9:11 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter66 min
Jul 4, 9:39 PM CDTSevere Thunderstorm WarningAMAPotter36 min
Jul 4, 10:10 PM CDTSpecial Weather StatementAMAArmstrong, Randall65 min
Jul 4, 10:32 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall58 min
Jul 4, 11:32 PM CDTSpecial Weather StatementAMAArmstrong, Donley43 min
Jul 5, 12:14 AM CDTSpecial Weather StatementAMADonley31 min
Jul 5, 12:45 AM CDTSpecial Weather StatementAMADonley, Gray45 min
Jul 5, 1:13 AM CDTAreal Flood AdvisoryAMAGray, Roberts3 hr
Jul 5, 1:28 AM CDTSpecial Weather StatementAMAHemphill47 min
Jul 5, 1:32 AM CDTSpecial Weather StatementAMACollingsworth43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.